Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 18, 2018, 5:34 PM CDT for Jefferson Parish, Saint Charles Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 5:34 PM CDT (22:34 UTC)
- Expired
- May 18, 2018, 6:00 PM CDT
- In force
- 26 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson Parish, LA, Saint Charles Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WUUS54 KLIX 182234
SVRLIX
LAC051-089-182300-
/O.NEW.KLIX.SV.W.0056.180518T2234Z-180518T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
534 PM CDT FRI MAY 18 2018
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Eastern St. Charles Parish in southeastern Louisiana...
Northwestern Jefferson Parish in southeastern Louisiana...
* Until 600 PM CDT.
* At 533 PM CDT, a severe thunderstorm was located over Waggaman, or
near Avondale, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Metairie, Marrero, Avondale, Jefferson, Harahan, Westwego, Jean
Lafitte, Elmwood, Luling, Bridge City, River Ridge, Ama, Waggaman,
St. Rose, Estelle, Destrehan and New Orleans Armstrong Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2976 9037 2977 9039 3000 9034 3000 9014
2996 9013 2995 9014 2992 9013 2991 9012
2975 9008 2975 9037
TIME...MOT...LOC 2233Z 358DEG 9KT 2993 9024
HAIL...1.00IN
WIND...60MPH
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:44 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 18, 3:44 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
344 PM CDT Fri May 18 2018
.SYNOPSIS...
Latest upper air analysis showed a low over eastern Missouri with
the associated ridge axis extending south toward the Northeast
Gulf of Mexico. In addition, a short wave was noted over northeast
Texas this morning embedded in the northwest flow. This wave has
dived southeast and lowered 5h temps from -8c to -10c. Also, 12z
sounding at Slidell revealed a wetbulb zero around 9300 feet. GFS
and NAM initialized a swath of 1.5 to 1.7 precipitable water value
of across west central Louisiana to northeast Texas, between
upper air plots. Radar continue to show afternoon convection
isolated to scattered in coverage.
Surface analysis showed a weak 1014mb high over north central Gulf
yielding southwest flow over southeast Louisiana and southern
Mississippi.
&&
.DISCUSSION...
Upper level trough axis will finally lift east tonight through
Saturday. At the same time, the ridge axis will shift east over
the Lower and Mid Mississippi valley Saturday. The exiting short
wave and the approach of the ridge axis will lower precipitable
water values with 1.5 across the east zones and 1.3 to 1.5 across
the west zones on Saturday. This dry air will continue to work
east through Saturday night. Therefore, convection coverage will
be sparse for Saturday. In addition, wetbulb zero will increase up
to 11kft on Saturday and hail threat should diminish. Lower rain
chances are expected over the weekend and temperatures will
continue to run above normal.
Weakening of the upper ridge across the Gulf Coast region next
week along higher moisture content air will lead to an overall
better chance for daily convection next work week and will be
typical of a summertime weather pattern. In addition, the broad
trough axis across the east gulf will remain over this region the
weekend. NAM and GFS tries to develop an upper level low over the
east gulf Monday and take it to north central gulf late Monday.
Euro ignores this features and we will maintain chance pops on
Monday. Precipitable water values remain between 1.4 and 1.6
inches next week and afternoon rain chances 30 to 40 percent will
be common next week. High temperatures are expected to be a bit
lower next week, but still above normal. 18
&&
.AVIATION...
VFR conditions will be the rule at all of the terminals, but there
will be some scattered convection this afternoon. Have VCTS
wording in place through 00z to reflect this risk, and have
amended the forecast if convection looks to impact a terminal. If
a storm passes over, a brief period of gusty winds and reduced
visibilities can be expected. Additionally, a period of MVFR
visibilities could develop around 12z at KMCB and KBTR due to
light fog. 32
&&
.MARINE...
Winds will have an onshore component through the forecast period.
Most of the time, winds should remain at or below 12 knots.
Cannot rule out a few locations briefly seeing 15-16 knots, but
this should not be prevailing, and don't think headlines will be
necessary. Convection will remain possible through the period, but
widespread areal coverage is not anticipated. 18
&&
.DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 69 91 69 91 / 20 20 20 30
BTR 71 91 71 91 / 20 10 10 30
ASD 69 90 70 90 / 20 20 20 20
MSY 74 90 74 90 / 20 20 20 20
GPT 74 88 74 89 / 20 20 20 20
PQL 69 88 70 89 / 20 20 20 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 18, 11:02 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 1102 AM CDT Fri May 18 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-190415- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 1102 AM CDT Fri May 18 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible, mainly during the afternoon and early evening hours. A few storms could become strong to severe. Gusty winds, hail and frequent lightning will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered showers and thunderstorms will be possible each day through Thursday. A few strong to severe thunderstorms will be possible. The main hazard would be strong downburst winds, though hail and periods of frequent lightning will also be a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 32
In the hours before
Local storm report, May 18, 4:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
433 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 2 ENE METAIRIE 30.01N 90.15W
05/18/2018 E1.00 INCH JEFFERSON LA BROADCAST MEDIA
SOCIAL MEDIA POSTED PICTURE OF QUARTER SIZED HAIL
&&
MEFFERSOLocal storm report, May 18, 4:39 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
439 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG NEW ORLEANS 29.97N 90.08W
05/18/2018 ORLEANS LA BROADCAST MEDIA
6-10 INCH DIAMETER TREE DOWNED IN DOWNTOWN NEW ORLEANS AT
THE LIBRARY
&&
MEFFERSOSpecial weather statement, May 18, 4:53 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
453 PM CDT FRI MAY 18 2018
LAZ046>048-182245-
Iberville-West Baton Rouge-East Baton Rouge-
453 PM CDT FRI MAY 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST BATON ROUGE...
NORTHWESTERN IBERVILLE AND WEST CENTRAL EAST BATON ROUGE PARISHES...
At 453 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Erwinville to near Atchafalaya
National Wildlife Refuge. Movement was east at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Baton Rouge, Baker, Port Allen, Brusly, Rosedale, Grosse Tete, Ramah,
Merrydale, Erwinville, Brownfields, Greenwell Spring and Baton Rouge
Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3038 9163 3042 9163 3051 9146 3051 9142
3054 9142 3059 9132 3058 9099 3057 9098
3031 9142 3033 9163 3035 9163 3037 9164
TIME...MOT...LOC 2153Z 268DEG 14KT 3056 9131 3038 9163
32Special weather statement, May 18, 4:55 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
455 PM CDT FRI MAY 18 2018
LAZ049-050-058-072-182245-
Livingston-Ascension-Southern Tangipahoa-St. John The Baptist-
455 PM CDT FRI MAY 18 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOHN THE
BAPTIST...NORTHEASTERN ASCENSION AND CENTRAL LIVINGSTON PARISHES...
At 455 PM CDT, a strong thunderstorm was located near Port Vincent,
or 11 miles southeast of Denham Springs, moving southeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Livingston, French Settlement, Port Vincent, Whitehall and Killian.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3052 9079 3037 9045 3034 9047 3034 9049
3030 9054 3030 9056 3026 9059 3022 9057
3015 9063 3037 9091
TIME...MOT...LOC 2155Z 305DEG 12KT 3041 9078
32Special weather statement, May 18, 4:58 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
458 PM CDT FRI MAY 18 2018
LAZ049-050-057-058-060-182245-
St. Charles-Livingston-Ascension-St. John The Baptist-St. James-
458 PM CDT FRI MAY 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
EAST CENTRAL ASCENSION...EASTERN ST. JAMES...NORTHWESTERN ST. CHARLES
AND SOUTHEASTERN LIVINGSTON PARISHES...
At 458 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northeast of Laplace to 7 miles
north of Lutcher. Movement was south at 5 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Reserve, Laplace, Hahnville, Gramercy, Lutcher, Killona, Norco,
Montz, Edgard, Convent, North Vacherie, Garyville, Wallace, Taft, New
Sarpy, Destrehan and South Vacherie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3021 9077 3024 9059 3022 9057 3019 9060
3017 9057 3017 9050 3020 9045 3026 9042
3027 9033 3019 9043 3012 9043 3006 9038
3005 9028 2999 9029 2994 9086
TIME...MOT...LOC 2158Z 353DEG 6KT 3020 9035 3016 9073
32Special weather statement, May 18, 5:07 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
507 PM CDT FRI MAY 18 2018
LAZ061-062-064-182245-
Orleans-Upper St. Bernard-Upper Jefferson-
507 PM CDT FRI MAY 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST.
BERNARD...SOUTHWESTERN ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...
At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Arabi to near Metairie. The storms are
nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
New Orleans, Metairie, Chalmette, Avondale, Harvey, Jefferson,
Gretna, Harahan, Westwego, Elmwood, Bridge City, River Ridge,
Waggaman, Arabi, Terrytown, New Orleans Armstrong Airport and
Lakefront Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2992 9024 3005 9028 3005 9026 3002 9018
3002 9011 3004 9006 3003 9003 3005 9003
3004 9002 3005 8999 2991 8996
TIME...MOT...LOC 2207Z 135DEG 1KT 2998 9001 2999 9022
32The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:05 PM CDT | Special Marine Warning | LIX | 25 min | |
| May 17, 8:24 PM CDT | Special Marine Warning | LIX | 51 min | |
| May 17, 9:36 PM CDT | Special Marine Warning | LIX | 54 min | |
| May 17, 10:23 PM CDT | Special Marine Warning | LIX | 52 min | |
| May 17, 11:09 PM CDT | Special Marine Warning | LIX | 66 min | |
| May 18, 12:08 AM CDT | Special Marine Warning | LIX | 67 min | |
| May 18, 1:55 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 18, 3:09 AM CDT | Special Marine Warning | LIX | 66 min | |
| May 18, 12:56 PM CDT | Special Weather Statement | LIX | Tangipahoa | 34 min |
| May 18, 1:39 PM CDT | Special Weather Statement | LIX | Saint Tammany | 51 min |
| May 18, 1:53 PM CDT | Special Weather Statement | LIX | Tangipahoa | 37 min |
| May 18, 1:58 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 47 min |
| May 18, 1:59 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 46 min |
| May 18, 2:01 PM CDT | Special Weather Statement | LIX | Saint Helena | 44 min |
| May 18, 2:16 PM CDT | Special Marine Warning | LIX | 29 min | |
| May 18, 2:37 PM CDT | Special Weather Statement | LIX | Saint Tammany | 38 min |
| May 18, 2:43 PM CDT | Special Weather Statement | LIX | Washington | 47 min |
| May 18, 2:46 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 29 min |
| May 18, 2:48 PM CDT | Special Marine Warning | LIX | 42 min | |
| May 18, 2:56 PM CDT | Special Weather Statement | LIX | Saint Tammany | 34 min |
| May 18, 3:01 PM CDT | Special Weather Statement | LIX | East Feliciana | 29 min |
| May 18, 3:07 PM CDT | Special Weather Statement | LIX | Saint Helena | 23 min |
| May 18, 3:11 PM CDT | Special Marine Warning | LIX | 49 min | |
| May 18, 3:13 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana | 32 min |
| May 18, 3:16 PM CDT | Special Weather Statement | LIX | Livingston | 44 min |
| May 18, 3:21 PM CDT | Special Marine Warning | LIX | 39 min | |
| May 18, 3:24 PM CDT | Special Weather Statement | LIX | Washington | 51 min |
| May 18, 3:26 PM CDT | Severe Thunderstorm Warning | LIX | Saint Bernard | 34 min |
| May 18, 3:36 PM CDT | Severe Thunderstorm Warning | LIX | Livingston | 24 min |
| May 18, 3:39 PM CDT | Special Marine Warning | LIX | 36 min | |
| May 18, 3:42 PM CDT | Special Weather Statement | LIX | Saint John the Baptist | 33 min |
| May 18, 3:45 PM CDT | Special Weather Statement | LIX | Orleans | 30 min |
| May 18, 3:47 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana | 17 min |
| May 18, 3:49 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Saint Charles, Saint James, Saint John the Baptist | 26 min |
| May 18, 3:54 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 36 min |
| May 18, 3:59 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena | 31 min |
| May 18, 4:07 PM CDT | Severe Thunderstorm Warning | LIX | Livingston | 22 min |
| May 18, 4:09 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 51 min |
| May 18, 4:14 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 46 min |
| May 18, 4:15 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, West Baton Rouge | 30 min |
| May 18, 4:18 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 27 min |
| May 18, 4:20 PM CDT | Special Marine Warning | LIX | 25 min | |
| May 18, 4:24 PM CDT | Special Weather Statement | LIX | Livingston | 36 min |
| May 18, 4:26 PM CDT | Special Marine Warning | LIX | 49 min | |
| May 18, 4:27 PM CDT | Special Marine Warning | LIX | 33 min | |
| May 18, 4:36 PM CDT | Special Marine Warning | LIX | 24 min | |
| May 18, 4:49 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines | 116 min |
| May 18, 4:53 PM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 52 min |
| May 18, 4:55 PM CDT | Special Weather Statement | LIX | Livingston | 50 min |
| May 18, 4:58 PM CDT | Special Marine Warning | LIX | 32 min | |
| May 18, 4:58 PM CDT | Special Weather Statement | LIX | Saint James, Saint John the Baptist | 47 min |
| May 18, 5:00 PM CDT | Special Marine Warning | LIX | 30 min | |
| May 18, 5:02 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans | 58 min |
| May 18, 5:07 PM CDT | Special Weather Statement | LIX | Orleans | 38 min |
| May 18, 5:23 PM CDT | Special Marine Warning | LIX | 37 min | |
| May 18, 5:35 PM CDT | Severe Thunderstorm Warning | LIX | Saint James, Saint John the Baptist | 25 min |
| May 18, 5:57 PM CDT | Special Weather Statement | LIX | Saint Charles | 48 min |
| May 18, 5:58 PM CDT | Special Weather Statement | LIX | Ascension | 47 min |
| May 18, 5:59 PM CDT | Special Weather Statement | LIX | Ascension | 46 min |
| May 18, 6:00 PM CDT | Special Weather Statement | LIX | Iberville | 45 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.